Alert archive / South Dakota / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 16, 2011, 3:51 PM CDT for 14 counties in South Dakota; 8 counties in Minnesota; Dickinson County, Lyon County, Osceola County, Iowa. It took effect at Jun 17, 2011, 7:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2011, 3:51 PM CDT (20:51 UTC)
- In effect from
- Jun 17, 2011, 7:00 AM CDT
- Expired
- Jun 17, 2011, 9:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
All 25 counties
Dickinson County, IA, Lyon County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
383 WGUS63 KFSD 162051 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 351 PM CDT THU JUN 16 2011 .ANOTHER IN A SERIES OF UPPER AIR DISTURBANCES WILL MOVE EASTWARD FROM THE ROCKIES AND INTO THE PLAINS STATES TONIGHT AND FRIDAY. THEREFORE THUNDERSTORMS ARE LIKELY TO DEVELOP FIRST IN THE WESTERN PLAINS THURSDAY EVENING...THEN MOVE ACROSS THE AREA TONIGHT AND FRIDAY WITH REDEVELOPMENT COMMON. DUE TO RECENT RAINFALL...THE GROUND IS ALREADY SATURATED IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT AREAS. IN ADDITION... THE GROUND IS SATURATED IN PARTS OF EAST CENTRAL SOUTH DAKOTA INCLUDING THE MITCHELL AREA. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 058>062-067-170500- /O.NEW.KFSD.FF.A.0002.110617T1200Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER- LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON... LENNOX...TEA...HARRISBURG 351 PM CDT THU JUN 16 2011 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY... NOBLES...PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA... BEADLE...BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY... LAKE...LINCOLN...MCCOOK...MINER...MINNEHAHA... MOODY AND SANBORN. * FROM FRIDAY MORNING THROUGH LATE FRIDAY EVENING * THUNDERSTORMS WILL PERIODIC HEAVY RAINFALL ARE LIKELY ACROSS THE WATCH AREA FROM LATE THURSDAY NIGHT THROUGH FRIDAY. WIDESPREAD ONE...TO ONE AND A HALF INCH AMOUNTS ARE QUITE POSSIBLE. IN ADDITION TO THIS RAINFALL...A WIDESPREAD 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN RECENTLY IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT LOCATIONS. ALSO...1 TO 3 INCHES OF RAIN FELL RECENTLY AROUND THE MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA. * WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE...URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN LOCATIONS OF POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
6 follow-up statements
780 WGUS63 KFSD 170205 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT THU JUN 16 2011 .ANOTHER IN A SERIES OF UPPER AIR DISTURBANCES WILL MOVE EASTWARD FROM THE ROCKIES AND INTO THE PLAINS STATES TONIGHT AND FRIDAY. THUNDERSTORMS WILL PUSH EASTWARD ACROSS THE AREA TONIGHT AND FRIDAY WITH STORM REDEVELOPMENT COMMON. DUE TO RECENT RAINFALL...THE GROUND IS ALREADY SATURATED IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT AREAS. IN ADDITION... THE GROUND IS SATURATED IN PARTS OF EAST CENTRAL SOUTH DAKOTA INCLUDING THE MITCHELL AREA. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 058>062-067-171015- /O.CON.KFSD.FF.A.0002.110617T1200Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER- LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON... LENNOX...TEA...HARRISBURG 905 PM CDT THU JUN 16 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH LATE FRIDAY NIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. * FROM 7 AM CDT FRIDAY THROUGH LATE FRIDAY NIGHT * THUNDERSTORMS WITH PERIODIC HEAVY RAINFALL ARE LIKELY ACROSS THE WATCH AREA FROM LATE TONIGHT THROUGH FRIDAY. WIDESPREAD ONE...TO ONE AND A HALF INCH AMOUNTS ARE QUITE POSSIBLE. IN ADDITION TO THIS RAINFALL...A WIDESPREAD 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN RECENTLY IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT LOCATIONS. ALSO...1 TO 3 INCHES OF RAIN FELL RECENTLY AROUND THE MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA. * WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN LOCATIONS WITH POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
277 WGUS63 KFSD 170905 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 AM CDT FRI JUN 17 2011 .ANOTHER IN A SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE PLAINS STATES TODAY. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS DISTURBANCE THROUGH THIS EVENING...WITH STORM REDEVELOPMENT COMMON. DUE TO RECENT RAINFALL...THE GROUND IS ALREADY SATURATED IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT AREAS. IN ADDITION...THE GROUND IS SATURATED IN PARTS OF EAST CENTRAL SOUTH DAKOTA INCLUDING THE MITCHELL AREA. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 058>062-067-171715- /O.CON.KFSD.FF.A.0002.110617T1200Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER- LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON... LENNOX...TEA...HARRISBURG 405 AM CDT FRI JUN 17 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. * FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT * THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS THE WATCH AREA TODAY THROUGH THIS EVENING. WIDESPREAD RAINFALL AMOUNTS AROUND AN INCH...WITH LOCALLY HIGHER AMOUNTS...ARE QUITE POSSIBLE. THIS RAIN WILL FALL IN AREAS WHICH HAVE RECENTLY RECEIVED 1 TO 3 INCHES OF RAIN...SPECIFICALLY SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT LOCATIONS...AS WELL AS AROUND THE MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA. * WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN LOCATIONS WITH POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
223 WGUS63 KFSD 171549 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1049 AM CDT FRI JUN 17 2011 .SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ALONG AN INCOMING COOL FRONT. A FEW OF THESE STORMS COULD PRODUCE BRIEFLY HEAVY RAINFALL WHICH COULD CREATE LOCALIZED FLASH FLOODING IN AREAS WHICH RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. OVERALL EXCESSIVE RAINFALL IS NOT ANTICIPATED BUT A QUICK INCH OF RAIN ON ALREADY SATURATED GROUND WILL LIKELY CREATE LOCALIZED FLASH FLOODING CONCERNS. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 058>062-067-180000- /O.CON.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER- LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON... LENNOX...TEA...HARRISBURG 1049 AM CDT FRI JUN 17 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. * THROUGH LATE TONIGHT * THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS THE WATCH AREA THIS AFTERNOON THROUGH THIS EVENING. WIDESPREAD RAINFALL AMOUNTS AROUND AN INCH...WITH LOCALLY HIGHER AMOUNTS...ARE QUITE POSSIBLE. THIS RAIN WILL FALL IN AREAS WHICH HAVE RECENTLY RECEIVED 2 TO 5 INCHES OF RAIN... SPECIFICALLY SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT LOCATIONS...AS WELL AS AROUND THE MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA. * WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN LOCATIONS WITH POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
658 WGUS63 KFSD 172129 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 429 PM CDT FRI JUN 17 2011 .SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS AFTERNOON NEAR AN INCOMING COOL FRONT...AND CONTINUE EARLY THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE BRIEFLY HEAVY RAINFALL WHICH COULD CREATE LOCALIZED FLASH FLOODING IN AREAS WHICH RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED...BUT A QUICK INCH OF RAIN ON ALREADY SATURATED GROUND WILL LIKELY CREATE LOCALIZED FLASH FLOODING CONCERNS. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 058>062-067-180530- /O.CON.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER- LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON... LENNOX...TEA...HARRISBURG 429 PM CDT FRI JUN 17 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. * UNTIL 1 AM CDT SATURDAY * THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS THE WATCH AREA THIS AFTERNOON THROUGH THIS EVENING. WIDESPREAD RAINFALL AMOUNTS AROUND AN INCH...WITH LOCALLY HIGHER AMOUNTS...ARE QUITE POSSIBLE. THIS RAIN WILL FALL IN AREAS WHICH HAVE RECENTLY RECEIVED 2 TO 5 INCHES OF RAIN... SPECIFICALLY SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT LOCATIONS...AS WELL AS AROUND THE MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA. * WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN LOCATIONS WITH POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WILLIAMS
027 WGUS63 KFSD 172257 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 557 PM CDT FRI JUN 17 2011 .SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS AFTERNOON NEAR A COOL FRONT CROSSING THE AREA. A FEW OF THESE STORMS COULD PRODUCE BRIEF HEAVY RAINFALL WHICH COULD CREATE LOCALIZED FLASH FLOODING IN AREAS WHICH RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. THE FRONT WAS APPROACHING THE EASTERN EDGE OF SOUTH DAKOTA LATE THIS AFTERNOON. WEST OF THE FRONT...INCOMING WEST WINDS AND DRIER AIR WAS ENDING THE THREAT OF HEAVY RAIN AND FLASH FLOODING IN SOUTHEAST SOUTH DAKOTA...EXCEPT ALONG INTERSTATE 29 NORTH OF SIOUX FALLS. SDZ038-039-052>055-058>062-067-180000- /O.CAN.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-LINCOLN- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... HOWARD...MADISON...PLANKINTON...WHITE LAKE...STICKNEY... MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG 557 PM CDT FRI JUN 17 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED...EXCEPT ALONG INTERSTATE 29 NORTH OF SIOUX FALLS. WEST WINDS BRINGING DRIER AIR INTO THE AREA HAVE ENDED THE HEAVY RAIN AND FLASH FLOOD THREAT. A FEW SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS SHOULD BE MOSTLY LIGHT. $$ IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-180600- /O.CON.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BROOKINGS-MOODY- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...BROOKINGS...FLANDREAU 557 PM CDT FRI JUN 17 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY... NOBLES...PIPESTONE AND ROCK. IN EAST CENTRAL SOUTH DAKOTA... BROOKINGS AND MOODY. * UNTIL 1 AM CDT SATURDAY * THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS THE WATCH AREA THIS EVENING. LOCAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE NOT EXPECTED TO BE WIDESPREAD...BUT MAY PRODUCE LOCAL FLOODING PROBLEMS SINCE THE AREA HAS RECENTLY RECEIVED HEAVY RAIN. * WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING AREAS MAY FILL UP QUICKLY WITH WATER. FURTHERMORE... URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN LOCATIONS WITH POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WILLIAMS
439 WGUS63 KFSD 180200 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT FRI JUN 17 2011 .ONLY SPOTTY LIGHT TO MODERATE THUNDERSTORMS WERE DEVELOPING ALONG A COOL FRONT MOVING ACROSS THE AREA EARLY THIS EVENING...AND THERE IS NO LONGER A HEAVY RAIN THREAT. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-180300- /O.CAN.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BROOKINGS-MOODY- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...BROOKINGS...FLANDREAU 900 PM CDT FRI JUN 17 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. ONLY SPOTTY SHOWERS AND THUNDERSTORMS HAD DEVELOPED NEAR A COOL FRONT MOVING ACROSS THE AREA...AND THERE IS NO LONGER A HEAVY RAIN AND FLASH FLOODING THREAT FROM THE STORMS. $$ WILLIAMS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 16, 3:45 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 16, 3:45 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU JUN 16 2011
.DISCUSSION...
NO EASY CALL ON TONIGHTS CHANCES FOR THUNDERSTORMS WITH THE STRONG
MCS IN EASTERN KANSAS POTENTIALLY ALTERING FLOW A BIT. A LOOK ACROSS
THE WESTERN HIGH PLAINS SHOWS SOME FAIRLY DRY AIR AT THE SURFACE
FROM SW KS SOUTHWARD WITH DEW POINTS 50 DEGREES OR DRIER. THERE DOES
APPEAR TO BE A WEDGE OF HIGHER DEW POINT AIR FROM SOUTHWEST NEBRASKA
INTO CENTRAL KS THAT COULD WORK NORTHWARD TONIGHT SO STILL SEEING A
GOOD THREAT FOR A WESTERN HIGH PLAINS MCS TO PROGRESS EAST INTO THE
CWA LATE TONIGHT. THE BEST CHANCES STILL APPEAR TO BE WEST OF
INTERSTATE 29 AND ESPECIALLY ALONG AND WEST OF THE JAMES RIVER
VALLEY. SEVERE THREAT STILL EXISTS WITH ELEVATED CAPE VALUES AROUND
1500 J/KG...ALBEIT VERY SKINNY CAPE...AND SOME MINOR AMOUNT OF
SHEAR. NOT EXPECTING A WIDESPREAD EVENT WITH THIS SET UP WITH THE
BEST CHANCES IN THE WESTERN CWA. WILL KEEP HIGHEST POPS CONFINED TO
THESE AREAS. FAIRLY EFFICIENT SET UP AS WELL WITH PWAT VALUES
CLIMBING TO AROUND 1.50 INCHES. OTHERWISE...WITH AN EAST TO
SOUTHEAST WIND REMAINING IN PLACE THROUGH THE NIGHT EXPECT MILD
LOWS...MAINLY IN THE 60S. /08
WITH GROUND SO SOGGY AND SOME FLOODING GOING ON IT WILL NOT TAKE TOO
MUCH TO BRING SOME FLASH FLOODING WITH EXPECTED THUNDERSTORMS FRIDAY
INTO FRIDAY EVENING. AM GOING WITH A FLASH FLOOD WATCH FOR THE
RECENT SOGGY AREAS WHICH GENERALLY IS ALONG AND NORTH OF INTERSTATE
90. WAS NOT SURE FOR A WHILE ON INCLUDING SOME OF OUR WESTERN AREAS
BUT THE POTENTIAL FOR HEAVY RAIN MAY BE A BIT BIGGER THERE...AT
LEAST NORTH OF THE INTERSTATE...THAN TO THE EAST AND THERE IS A
RIPER AREA SOUTH OF HURON.
TIMING IS A LITTLE TRICKY ON STORMS WITH SOME DECREASE POSSIBLE
FRIDAY MORNING FOLLOWED BY REDEVELOPMENT DURING THE DAY. HAVE GONE
WITH HIGH CHANCE TO LIKELY POPS INTO THE EVENING THOUGH FOR THE
WHOLE STRETCH OF TIME A POP WOULD SURELY BE HIGHER. WILL NOT
HIGHLIGHT SEVERE STORMS AT THIS TIME THOUGH HAVE NO QUARREL WITH THE
SLIGHT RISK. UPPER DYNAMICS WILL BE GOOD...BETTER THAN USUAL FOR
THIS TIME OF YEAR...WITH OTHER FACTORS SUCH AS THERMAL AND MOISTURE
GRADIENTS THERE BUT NOT THAT EXCITING.
ACTIVITY SHOULD DECREASE AND END FROM THE WEST FRIDAY NIGHT AS
IMPULSE MOVES THROUGH...THEN WE SHOULD HAVE A DRY AND MILD DAY
SATURDAY BEFORE SOME RIDGING AHEAD OF MAJOR WESTERN TROUGH BRINGS A
RETURN OF MOISTURE AND INSTABILITY AND A RETURN OF A THUNDERSTORM
THREAT BY SUNDAY. NEXT SYSTEM SEEMS TO HAVE BETTER POTENTIAL EVEN
THAN THIS ONE WITH THE DYNAMICS COMING IN EARLY NEXT WEEK BUT WILL
KEEP CHANCES TO HIGH CHANCE TO LOW LIKELY THREAT WITH THE TIMING
UNCERTAINTIES.
EVEN MORE UNCERTAINTY ABOUNDS WITH THE SPEED OF THIS NEXT DEEPER
WAVE MONDAY INTO TUESDAY. FOR NOW WILL DECREASE AND END STORMS BY
WEDNESDAY WITH JUST A RETURN TO SLIGHT CHANCE BY THURSDAY. THIS
SEEMS TO BE THE BEST GUIDANCE CONSENSUS FOR NOW BUT MODELS HAVE BEEN
CHANGING A LOT 5 PLUS DAYS AHEAD SO THIS IS ONLY OUR BEST SHOT. ONLY
GUARANTEE IN THIS PATTERN IS THAT TEMPERATURES WILL BE MILD TO WARN
DEPENDING MAINLY ON DAYTIME CLOUD COVER...BUT CERTAINLY NOT HOT.
/ WILLIAMS
&&
.AVIATION...
PRETTY MUCH VFR THROUGH LATER TONIGHT...THEN THUNDERSTORM CHANCES
WILL INCREASE FROM WEST TO EAST AFTER ABOUT 5Z. THE BEST CHANCE
SHOULD BE FROM ABOUT 5Z THROUGH 12Z FROM WEST TO EAST WITH SOME
HEAVY RAIN POSSIBLE. AS THE RAIN EXITS TO THE EAST AND NORTHEAST A
GOOD CHANCE FOR MVFR CONDITIONS WITH A CHANCE FOR IFR CONDITIONS FOR
AWHILE IN THE MORNING. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL
EXIST THROUGH THE DAY ON FRIDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR IAZ001>003.
MN...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR MNZ071-072-080-081-089-090-097-098.
NE...NONE.
SD...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR SDZ038>040-052>056-058>062-067.
&&
WILLIAMSHazardous weather outlook, Jun 16, 10:52 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT THU JUN 16 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1052 AM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO SOUTH CENTRAL SOUTH DAKOTA THIS EVENING...THEN CONTINUE NORTHEAST ACROSS THE AREA OVERNIGHT. SOME OF THE STORMS NEAR THE MISSOURI RIVER VALLEY COULD BECOME SEVERE THIS EVENING...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS SOUTHWEST OF A LINE FROM CHAMBERLAIN TO YANKTON SOUTH DAKOTA. FLOODING... RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. MANY PORTIONS OF THE JAMES RIVER VALLEY WILL SEE MINOR TO MODERATE FLOODING THROUGH THE WEEKEND DUE TO RECENT RAINFALL. IN ADDITION...HEAVY RAINS EARLIER THIS WEEK HAVE RESULTED IN MINOR FLOODING ALONG PORTIONS OF THE ROCK RIVER AND LITTLE SIOUX RIVERS IN NORTHWEST IOWA. LOWER PORTIONS OF THE BIG SIOUX RIVER ARE ALSO EXPECTED TO RISE ABOVE FLOOD STAGE BY THIS WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA...ESPECIALLY NORTH OF INTERSTATE 90...FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A COLD FRONT MOVING ACROSS THE REGION COULD PRODUCE SOME SEVERE THUNDERSTORMS LATER IN THE DAY. THE GREATEST THREAT OF SEVERE WEATHER WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA LATE FRIDAY AFTERNOON...THEN SHIFT INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA FRIDAY EVENING. THUNDERSTORM CHANCES WILL INCREASE AGAIN EARLY NEXT WEEK. AT THIS TIME...WHILE TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT ARE UNCERTAIN...BUT IT DOES APPEAR THAT SEVERE STORMS AND AREAS OF HEAVY RAIN WILL BE POSSIBLE AT SOME POINT IN THE MONDAY THROUGH TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM CDT IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Flash Flood Watches in South Dakota, 2011Flash Flood Watches in Minnesota, 2011Flash Flood Watches in Iowa, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.